Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 2, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jan 5, 1997, 12:25 AM EST for McCreary County, Kentucky. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 5, 1997, 12:25 AM EST (05:25 UTC)
- Expired
- Jan 5, 1997, 1:00 AM EST
- In force
- 35 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County McCreary County, KY
The radar
The Knoxville radar (KMRX), 116 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 5, 12:45 AM EST | Thunderstorm Wind | Whitley City, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 426 m²/s²
- 0-3 km storm-relative helicity
- 479 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 050525 RRA SVRJKL KYC147-050600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 1225 AM EST SUN JAN 5 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 100 AM EST FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTH CENTRAL KENTUCKY ...MCCREARY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ENTERING WESTERN MCREARY COUNTY. THE STORM WAS LOCATED ABOUT 25 MILES SOUTH OF SOMERSET OR 15 MILES WEST OF WILLIAMSBURG. DAMAGAING WINDS EXCEEDING 55 MPH CAN BE EXPECTED WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. SES/CEG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 9:58 PM EST, 2 hours 27 minutes earlier.
Area forecast discussion, Jan 4, 9:58 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...DELAYED DUE TO AFOS PROBLEMS
NATIONAL WEATHER SERVICE JACKSON KY
930 PM EST SAT JAN 4 1997
AT 00Z THE COLD FRONT WAS ON THE DOORSTEP OF WESTERN KENTUCKY...ABOUT
WHERE THE AVERAGE OF THE MODELS WOULD PLACE IT. EARLIER SHOWERS OVER
EASTERN KENTUCKY HAVE DISSIPATED AHEAD OF THE STRONGER/SEVERE STORMS
PROGRESSING THROUGH EXTREME WESTERN KENTUCKY AND TENNESSEE. FROPA FOR
AROUND 12Z LOOKS ON TRACK. SHOWERS AND THUNDERSTORMS WILL BE THE RULE
AFTER MIDNIGHT WITH TIME OF DAY...EARLIER ACTIVITY AND ONLY A FAIR
AMOUNT OF INSTABILITY LIMITING THE POSSIBILITY OF SEVERE WX. MORNING
LOWS AND THUS SUNDAY HIGHS WILL DEPEND ON TIMING OF THE FRONT. 55 TO
60 IS A DECENT SHOT AT IT.
TEMPS POPS
JKL 58/58/25/34 +6--
LOZ 56/56/25/36 +500
GREIFThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 12:18 AM EST | Severe Thunderstorm Warning | JKL | Wayne | 42 min |
| Jan 5, 12:50 AM EST | Severe Thunderstorm Warning | JKL | Laurel, Whitley | 40 min |
| Jan 5, 12:56 AM EST | Severe Thunderstorm Warning | JKL | Estill | 34 min |
| Jan 5, 1:25 AM EST | Severe Thunderstorm Warning | JKL | Lee, Wolfe | 35 min |
| Jan 5, 1:25 AM EST | Severe Thunderstorm Warning | JKL | Clay, Knox | 35 min |
| Jan 5, 1:32 AM EST | Severe Thunderstorm Warning | JKL | Rowan | 28 min |
| Jan 5, 1:40 AM EST | Severe Thunderstorm Warning | JKL | Breathitt, Perry | 35 min |
| Jan 5, 1:40 AM EST | Severe Thunderstorm Warning | JKL | Leslie | 35 min |
| Jan 5, 1:59 AM EST | Severe Thunderstorm Warning | JKL | Knott, Letcher | 46 min |
| Jan 5, 1:59 AM EST | Severe Thunderstorm Warning | JKL | Floyd, Magoffin | 46 min |
| Jan 5, 2:38 AM EST | Severe Thunderstorm Warning | JKL | Martin, Pike | 37 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.